Illinois, 2012

Tornadoes in Illinois, September 1, 2012

September 1, 2012 · NWS ILX · 8 events in 3 counties and zones

The remnants of Hurricane Isaac passed through central Illinois on September 1st, triggering widespread showers and thunderstorms. Due to strong low-level wind shear near a surface boundary stretched across north-central Illinois, many of the storms began to rotate and produce funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$4,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

The remnants of Hurricane Isaac passed through central Illinois on September 1st, triggering widespread showers and thunderstorms. Due to strong low-level wind shear near a surface boundary stretched across north-central Illinois, many of the storms began to rotate and produce funnel clouds. A total of seven tornadoes touched down across portions of Woodford, Marshall, and Stark counties around midday. Most of the tornadoes were short-lived and did little or no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 1, 9:43 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 1, 9:43 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1043 AM CDT SAT SEP 1 2012

.DISCUSSION...
ISSUED 1043 AM CDT SAT SEP 1 2012

MORNING WATER VAPOR IMAGERY SHOWS DRY AIR WRAPPING AROUND THE
REMNANT CIRCULATION OF ISAAC. A FEW BREAKS IN THE OVERCAST ARE
OCCURRING IN THIS DRY SLOT FROM SOUTHEAST MISSOURI NORTHWARD INTO
SOUTH-CENTRAL ILLINOIS. THIS PARTICULAR AREA WILL BE CLOSELY
MONITORED FOR THE DEVELOPMENT OF SCATTERED STRONG TO SEVERE
CONVECTION THIS AFTERNOON INTO THE EARLY EVENING. 12Z HRRR
SUGGESTS A BROKEN LINE OF STORMS DEVELOPING ALONG/EAST OF I-55
AFTER 18Z. WITH A FEW GLIMPSES OF SUNSHINE LIKELY...SURFACE BASED
CAPES WILL ONCE AGAIN CLIMB TO BETWEEN 1500 AND 2000J/KG...WHILE
STRONGEST 0-6KM SHEAR OF 25 TO 30KT WILL GENERALLY BE CENTERED
FURTHER SOUTH AND EAST ACROSS THE OHIO RIVER VALLEY. IT APPEARS
THE E/SE KILX CWA...GENERALLY EAST OF I-55...WILL BE IN THE BEST
LOCATION TO TAKE ADVANTAGE OF BOTH THE INSTABILITY AND SHEAR.
THEREFORE ANY STORMS THAT DEVELOP ALONG/AHEAD OF THE DRY SLOT IN
THIS FAVORED AREA...COULD PRODUCE GUSTY WINDS AND ISOLATED
TORNADOES. LOCALLY HEAVY RAIN WILL BE LIKELY AS WELL...AS THE 12Z
KILX SOUNDING INDICATED A TROPICAL AIRMASS CHARACTERIZED BY
PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES. CURRENT FORECAST
FEATURES CATEGORICAL POPS FOR THE REMAINDER OF THE DAY...AND THIS
APPEARS TO BE RIGHT ON TRACK. THEREFORE...NO ZONE UPDATE IS NEEDED
AT THIS TIME.

BARNES
&&

.AVIATION...
ISSUED 600 AM CDT SAT SEP 1 2012

MVFR AND LOCAL IFR CONDITIONS THIS MORNING WITH THE SCATTERED
SHOWERS MAY TEMPORARILY IMPROVE EARLY THIS AFTERNOON BEFORE
ADDITIONAL SHOWER AND THUNDERSTORMS DEVELOP AHEAD OF THE WEAK
SURFACE LOW (ONCE HURRICANE ISAAC) CURRENTLY OVER SOUTHWEST
MISSOURI. BEST THREAT FOR CONVECTION APPEARS TO BE FROM SPI
AND DEC SOUTH SO WILL INCLUDE A VCTS GROUP AT THOSE TWO SITES
FROM THE MID AFTERNOON INTO THE EARLY EVENING. ANY STORM THREAT
SHOULD PUSH OFF TO THE EAST OF THE AREA BY 02Z WITH MAINLY
MVFR CIGS PREVAILING. HOWEVER...AS THE WEAK SURFACE LOW
APPROACHES LATE TONIGHT...WE MAY SEE CIGS DROP TO IFR THRU
SUNDAY MORNING WITH PERIODIC RAIN SHOWERS. SURFACE WINDS WILL
BE FROM THE SOUTHEAST AT 10 TO 15 KTS WITH WINDS BACKING MORE
INTO THE EAST OVERNIGHT.

SMITH
&&

.PREV DISCUSSION...
ISSUED 330 AM CDT SAT SEP 1 2012

FORECAST CONCERN IS DEALING WITH REMNANTS OF ISAAC OVER CENTRAL/SE
IL THIS LABOR DAY WEEKEND AND HOW MUCH RAIN WILL FALL. STAYED
CLOSE TO NCEP/HPC GUIDANCE WITH QPF AMOUNTS THIS WEEKEND WHICH
STILL RANGE 3 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS FROM THIS
PAST FRIDAY NIGHT THROUGH MONDAY. ALREADY HAVE SEEN 1.50 TO 3.10
INCHES OF RAIN PAST 12 HOURS FROM SPRINGFIELD SW ACROSS MORGAN AND
SCOTT COUNTIES. FLASH FLOOD GUIDANCE VALUES FAIRLY HIGH DUE TO
DROUGHT BUT WILL CONTINUE TO HIGHLIGHT THE FLOOD THREAT IN THE
HYDROLOGIC OUTLOOK PRODUCT (ESFILX).

SHORT TERM...TODAY THROUGH MONDAY NIGHT

1006 MB LOW PRESSURE (REMNANT OF ISAAC) OVER WEST CENTRAL MO
LIFTING VERY SLOWLY NNE. ITS RAIN SHIELD COVERS MUCH OF CENTRAL IL
EARLY THIS MORNING WITH RAIN SHOWERS MORE ISOLATED IN SE IL. HEAVY
RAIN AS FAR NORTH AS LINCOLN. TROPICAL AIRMASS INVADED CENTRAL IL
ON FRIDAY AND MOIST DEWPOINTS IN THE LOW TO MID 70S. KILX 00Z
SOUNDING HAD PRECIPITABLE WATER VALUE OF 2.30 INCHES IN THE
TROPICAL AIRMASS. LOW PRESSURE TO LIFT VERY SLOWLY NE ACROSS
CENTRAL MO TODAY AND INTO SW IL BY SUNDAY MORNING. THIS TO BRING
PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS THROUGH SUNDAY. SPC
HAS 5% RISK OF DAMAGING WIND GUSTS AND 2% RISK OF TORNADOES THIS
AFTERNOON AND EARLY EVENING SE OF A JACKSONVILLE TO DANVILLE LINE.
INSTABILITY INCREASES THIS AFTERNOON ALONG WITH SOME WIND SHEAR
ESPECIALLY OVER SOUTHERN AREAS FROM MID AFTERNOON INTO EARLY
EVENING.

LOW PRESSURE TO TRACK EAST INTO THE OHIO VALLEY ON MONDAY KEEPING
A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS MAINLY OVER EASTERN
IL...WITH MOST AREAS DRY AFTER SUNSET ON MONDAY NIGHT. TEMPS COOLER
THIS WEEKEND DUE TO CLOUD COVER AND THEN WARM BACK UP EARLY NEXT WEEK
INTO THE 80S WITH RETURN OF MORE SUNSHINE.

LONG TERM...TUESDAY THROUGH FRIDAY NIGHT

CARRIED SLIGHT CHANCE OF CONVECTION TUE WITH 30% CHANCE NW OF THE
IL RIVER WITH A WEAK FRONT MOVING TOWARD CENTRAL IL. BETTER CHANCE
OF CONVECTION IS WED WITH A STRONGER BOUNDARY MOVING SE TOWARD CENTRAL
IL DUE TO STRONG UPPER LEVEL TROF DIGGING INTO THE UPPER MIDWEST. WARM
TEMPS THROUGH WED WILL COOL OFF LATER NEXT WEEK WITH HIGHS IN THE
MID TO UPPER 70S NEXT FRI/SAT.

HUETTL

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 1, 4:45 AM CST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
545 AM CDT SAT SEP 1 2012

ILZ027>031-036-037-040-041-047>050-021100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
545 AM CDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON OR EARLY
THIS EVENING. AT THIS TIME...NO ORGANIZED SEVERE WEATHER THREAT
IS EXPECTED ACROSS OUR AREA...ALTHOUGH A FEW OF THE STORMS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS ALONG WITH TORRENTIAL
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OCCASIONAL SHOWERS WILL PERSIST ACROSS THE AREA THROUGH SUNDAY
NIGHT BEFORE THE WEAKENING LOW PRESSURE AREA SHIFTS OFF TO OUR
EAST. TOTAL RAINFALL FROM THIS SYSTEM IS EXPECTED TO RANGE FROM 2
TO 5 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE ON
WEDNESDAY AS A COLD FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-051>057-061>063-066>068-071>073-021100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
545 AM CDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO EARLY
THIS EVENING. ALTHOUGH THE STORM SYSTEM WAS WEAKENING...THE SETUP
IS SIMILAR ACROSS CENTRAL THROUGH SOUTHEAST ILLINOIS THAT WE SAW
YESTERDAY AFTERNOON OVER PARTS OF SOUTHWEST ILLINOIS. A FEW OF
THE THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING MAY BE
CAPABLE OF PRODUCING GUSTY WINDS WITH AN ISOLATED TORNADO POSSIBLE
ALONG AND SOUTHWEST OF A SPRINGFIELD TO OLNEY LINE.

THE THREAT SHOULD QUICKLY DISSIPATE BY 800 PM THIS EVENING. IN
ADDITION TO THE WIND THREAT...ADDITIONAL HEAVY RAINS WILL BE
LIKELY. SOME AREAS HAVE ALREADY RECEIVED FROM 2 TO LOCALLY 4
INCHES...WITH ANOTHER 1 TO 2 INCHES NOT OUT OF THE QUESTION...
ESPECIALLY WITH ANY THUNDERSTORMS THAT MAY FORM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OCCASIONAL SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST ACROSS
ALL OF CENTRAL AND SOUTHEAST ILLINOIS INTO SUNDAY...BEFORE
GRADUALLY TAPERING OFF AND COMING TO AN END ON MONDAY. AT THIS
TIME...THE THREAT FOR ORGANIZED SEVERE WEATHER APPEARS TO BE
RATHER LIMITED SUNDAY AFTERNOON AND EVENING.

THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE ON
WEDNESDAY AS A COLD FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF CENTRAL...EAST
CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON INTO EARLY THIS
EVENING. PRESENT INDICATIONS SUGGESTION THAT IF ACTIVATION IS
NEEDED...IT WOULD BE FROM 200 PM UNTIL 800 PM CDT.

SMITH

In the hours before

Local storm report, Sep 1, 7:04 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
804 AM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 AM     HEAVY RAIN       WOODSON                 39.63N 90.22W
09/01/2012  M4.40 INCH       MORGAN             IL   MESONET

            UPDATED STORM TOTAL

0730 AM     HEAVY RAIN       BEECHER CITY            39.19N 88.79W
09/01/2012  M2.05 INCH       EFFINGHAM          IL   CO-OP OBSERVER

0800 AM     HEAVY RAIN       3 SW MOUNT PULASKI      39.98N 89.32W
09/01/2012  M2.20 INCH       LOGAN              IL   MESONET

&&

25
Local storm report, Sep 1, 7:08 AM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
808 AM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       BUFFALO                 39.85N 89.41W
09/01/2012  M2.70 INCH       SANGAMON           IL   CO-OP OBSERVER

&&

25
Local storm report, Sep 1, 7:28 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
828 AM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 NE CISCO              40.03N 88.70W
09/01/2012  M2.55 INCH       PIATT              IL   MESONET

0800 AM     HEAVY RAIN       2 SW PETERSBURG         39.99N 89.88W
09/01/2012  M3.29 INCH       MENARD             IL   CO-OP OBSERVER

0530 AM     HEAVY RAIN       4 W SPRINGFIELD         39.78N 89.72W
09/01/2012  M3.46 INCH       SANGAMON           IL   MESONET

0822 AM     HEAVY RAIN       ELKHART                 40.02N 89.48W
09/01/2012  M1.82 INCH       LOGAN              IL   MESONET

0816 AM     HEAVY RAIN       8 E PETERSBURG          40.01N 89.70W
09/01/2012  M1.89 INCH       MENARD             IL   MESONET

0800 AM     HEAVY RAIN       5 NE AVON               40.71N 90.37W
09/01/2012  M2.10 INCH       FULTON             IL   CO-OP OBSERVER

&&

25
Local storm report, Sep 1, 7:57 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
857 AM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
09/01/2012  M2.50 INCH       PEORIA             IL   CO-OP OBSERVER

0800 AM     HEAVY RAIN       EAST PEORIA             40.67N 89.55W
09/01/2012  M2.12 INCH       TAZEWELL           IL   MESONET

0800 AM     HEAVY RAIN       3 SSW PETERSBURG        39.97N 89.87W
09/01/2012  M3.12 INCH       MENARD             IL   CO-OP OBSERVER

0830 AM     HEAVY RAIN       LINCOLN                 40.15N 89.37W
09/01/2012  M1.85 INCH       LOGAN              IL   NWS EMPLOYEE

0848 AM     HEAVY RAIN       DECATUR                 39.85N 88.93W
09/01/2012  M2.27 INCH       MACON              IL   MESONET

0849 AM     HEAVY RAIN       ASTORIA                 40.23N 90.36W
09/01/2012  M2.35 INCH       FULTON             IL   MESONET

0600 AM     HEAVY RAIN       CISCO                   40.01N 88.72W
09/01/2012  M1.86 INCH       PIATT              IL   CO-OP OBSERVER

&&

25
Local storm report, Sep 1, 9:17 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1017 AM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       2 E JACKSONVILLE        39.73N 90.20W
09/01/2012  M4.60 INCH       MORGAN             IL   CO-OP OBSERVER

0530 AM     HEAVY RAIN       4 W SPRINGFIELD         39.78N 89.72W
09/01/2012  M3.46 INCH       SANGAMON           IL   MESONET

0530 AM     HEAVY RAIN       BEARDSTOWN              40.01N 90.43W
09/01/2012  M3.86 INCH       CASS               IL   CO-OP OBSERVER

0530 AM     HEAVY RAIN       1 SW JEROME             39.76N 89.69W
09/01/2012  M3.20 INCH       SANGAMON           IL   COCORAHS

0542 AM     HEAVY RAIN       1 SW WOODSON            39.62N 90.24W
09/01/2012  M4.50 INCH       MORGAN             IL   MESONET

0543 AM     HEAVY RAIN       2 SW LATHAM             39.95N 89.19W
09/01/2012  M2.84 INCH       LOGAN              IL   MESONET

0600 AM     HEAVY RAIN       2 S MOWEAQUA            39.60N 89.02W
09/01/2012  M1.80 INCH       SHELBY             IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       VIRGINIA                39.95N 90.21W
09/01/2012  M3.98 INCH       CASS               IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       CISCO                   40.01N 88.72W
09/01/2012  M1.86 INCH       PIATT              IL   CO-OP OBSERVER

0603 AM     HEAVY RAIN       CANTON                  40.56N 90.04W
09/01/2012  M2.63 INCH       FULTON             IL   MESONET

            24 HOUR RAINFALL.

0630 AM     HEAVY RAIN       LOAMI                   39.67N 89.85W
09/01/2012  M3.51 INCH       SANGAMON           IL   CO-OP OBSERVER

0630 AM     HEAVY RAIN       WATSON                  39.03N 88.57W
09/01/2012  M1.57 INCH       EFFINGHAM          IL   MESONET

0630 AM     HEAVY RAIN       SPRINGFIELD             39.78N 89.64W
09/01/2012  M2.35 INCH       SANGAMON           IL   MESONET

0630 AM     HEAVY RAIN       MOUNT PULASKI           40.01N 89.28W
09/01/2012  M2.36 INCH       LOGAN              IL   CO-OP OBSERVER

0640 AM     HEAVY RAIN       HAVANA                  40.30N 90.06W
09/01/2012  M1.90 INCH       MASON              IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0650 AM     HEAVY RAIN       LINCOLN                 40.15N 89.37W
09/01/2012  M1.72 INCH       LOGAN              IL   OFFICIAL NWS OBS

0700 AM     HEAVY RAIN       WINCHESTER              39.63N 90.46W
09/01/2012  M2.10 INCH       SCOTT              IL   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       2 SW LATHAM             39.95N 89.19W
09/01/2012  M3.12 INCH       LOGAN              IL   MESONET

0700 AM     HEAVY RAIN       ST. DAVID               40.49N 90.05W
09/01/2012  M2.11 INCH       FULTON             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       SHERMAN                 39.89N 89.61W
09/01/2012  M2.22 INCH       SANGAMON           IL   NWS EMPLOYEE

0700 AM     HEAVY RAIN       3 NE BLOOMINGTON        40.51N 88.93W
09/01/2012  M1.89 INCH       MCLEAN             IL   NWS EMPLOYEE

0700 AM     HEAVY RAIN       3 S SULLIVAN            39.55N 88.61W
09/01/2012  M1.66 INCH       MOULTRIE           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       3 SW EFFINGHAM          39.09N 88.59W
09/01/2012  M1.57 INCH       EFFINGHAM          IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       MONTICELLO              40.03N 88.57W
09/01/2012  M1.56 INCH       PIATT              IL   MESONET

0700 AM     HEAVY RAIN       4 N SPRINGFIELD         39.84N 89.64W
09/01/2012  M2.73 INCH       SANGAMON           IL   ASOS

            CAPITAL AIRPORT

0700 AM     HEAVY RAIN       1 N MACKINAW            40.55N 89.36W
09/01/2012  M1.91 INCH       TAZEWELL           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       MORRISONVILLE           39.42N 89.46W
09/01/2012  M4.30 INCH       CHRISTIAN          IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       3 W KINCAID             39.59N 89.47W
09/01/2012  M3.42 INCH       CHRISTIAN          IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       RUSHVILLE               40.12N 90.57W
09/01/2012  M3.42 INCH       SCHUYLER           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       SPRINGFIELD             39.78N 89.64W
09/01/2012  M2.54 INCH       SANGAMON           IL   CO-OP OBSERVER

            AT CWLP

0700 AM     HEAVY RAIN       BUFFALO                 39.85N 89.41W
09/01/2012  M2.70 INCH       SANGAMON           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       JACKSONVILLE            39.73N 90.23W
09/01/2012  M4.54 INCH       MORGAN             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       PANA                    39.39N 89.08W
09/01/2012  M3.27 INCH       CHRISTIAN          IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       3 S GREENVIEW           40.04N 89.74W
09/01/2012  M1.70 INCH       MENARD             IL   MESONET

0700 AM     HEAVY RAIN       3 E BLOOMINGTON         40.48N 88.92W
09/01/2012  M1.96 INCH       MCLEAN             IL   ASOS

            FROM CENTRAL IL REGIONAL AIRPORT AWSS

0700 AM     HEAVY RAIN       2 SW TAYLORVILLE        39.50N 89.29W
09/01/2012  M4.90 INCH       CHRISTIAN          IL   CO-OP OBSERVER

0720 AM     HEAVY RAIN       WASHINGTON              40.70N 89.44W
09/01/2012  M1.75 INCH       TAZEWELL           IL   MESONET

0730 AM     HEAVY RAIN       BEECHER CITY            39.19N 88.79W
09/01/2012  M2.05 INCH       EFFINGHAM          IL   CO-OP OBSERVER

0737 AM     HEAVY RAIN       1 S MANITO              40.41N 89.78W
09/01/2012  M2.33 INCH       MASON              IL   MESONET

0746 AM     HEAVY RAIN       CHATHAM                 39.67N 89.70W
09/01/2012  M3.52 INCH       SANGAMON           IL   NWS EMPLOYEE

0749 AM     HEAVY RAIN       WOODSON                 39.63N 90.22W
09/01/2012  M4.40 INCH       MORGAN             IL   MESONET

            UPDATED STORM TOTAL

0800 AM     HEAVY RAIN       2 SW PETERSBURG         39.99N 89.88W
09/01/2012  M3.29 INCH       MENARD             IL   CO-OP OBSERVER

0800 AM     HEAVY RAIN       2 NE CISCO              40.03N 88.70W
09/01/2012  M2.55 INCH       PIATT              IL   MESONET

0800 AM     HEAVY RAIN       ASHLAND                 39.89N 90.01W
09/01/2012  M4.23 INCH       CASS               IL   MESONET

0800 AM     HEAVY RAIN       3 SSW PETERSBURG        39.97N 89.87W
09/01/2012  M3.12 INCH       MENARD             IL   CO-OP OBSERVER

0800 AM     HEAVY RAIN       EAST PEORIA             40.67N 89.55W
09/01/2012  M2.12 INCH       TAZEWELL           IL   MESONET

0800 AM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
09/01/2012  M2.50 INCH       PEORIA             IL   CO-OP OBSERVER

0800 AM     HEAVY RAIN       3 SW MOUNT PULASKI      39.98N 89.32W
09/01/2012  M2.20 INCH       LOGAN              IL   MESONET

0800 AM     HEAVY RAIN       5 NE AVON               40.71N 90.37W
09/01/2012  M2.10 INCH       FULTON             IL   CO-OP OBSERVER

0800 AM     HEAVY RAIN       PEORIA HEIGHTS          40.75N 89.57W
09/01/2012  M2.17 INCH       PEORIA             IL   NWS EMPLOYEE

0800 AM     HEAVY RAIN       ROSAMOND                39.38N 89.16W
09/01/2012  M4.78 INCH       CHRISTIAN          IL   MESONET

0800 AM     HEAVY RAIN       MURRAYVILLE             39.58N 90.25W
09/01/2012  M4.58 INCH       MORGAN             IL   MESONET

0816 AM     HEAVY RAIN       8 E PETERSBURG          40.01N 89.70W
09/01/2012  M1.89 INCH       MENARD             IL   MESONET

0822 AM     HEAVY RAIN       ELKHART                 40.02N 89.48W
09/01/2012  M1.82 INCH       LOGAN              IL   MESONET

0830 AM     HEAVY RAIN       LINCOLN                 40.15N 89.37W
09/01/2012  M1.85 INCH       LOGAN              IL   NWS EMPLOYEE

0848 AM     HEAVY RAIN       DECATUR                 39.85N 88.93W
09/01/2012  M2.27 INCH       MACON              IL   MESONET

0849 AM     HEAVY RAIN       ASTORIA                 40.23N 90.36W
09/01/2012  M2.35 INCH       FULTON             IL   MESONET

0856 AM     HEAVY RAIN       2 NE NEOGA              39.34N 88.43W
09/01/2012  M1.68 INCH       CUMBERLAND         IL   MESONET

&&

BARNES
Local storm report, Sep 1, 10:18 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1118 AM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     HEAVY RAIN       2 NE NEOGA              39.34N 88.43W
09/01/2012  M1.68 INCH       CUMBERLAND         IL   MESONET

1030 AM     HEAVY RAIN       VARNA                   41.04N 89.22W
09/01/2012  M2.15 INCH       MARSHALL           IL   CO-OP OBSERVER

1057 AM     HEAVY RAIN       MORTON                  40.61N 89.47W
09/01/2012  M2.27 INCH       TAZEWELL           IL   CO-OP OBSERVER

            STORM TOTAL

&&

25

The radar

The Lincoln radar (KILX), 80 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

8 tornado. Local standard time, as filed.

Tornado, Woodford

When
September 1, 10:48 AM CST to 10:49 AM CST
Where
Woodford County, 1.83 mi ESE of Benson to 1.79 mi ESE of Benson
Rating
EF0
Path length
0.06 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
40.842, -89.087

A tornado briefly touched down in a field about 2 miles east-southeast of Benson in Woodford County at 11:48 AM CDT. No damage was reported.

Tornado, Woodford

When
September 1, 11:03 AM CST to 11:04 AM CST
Where
Woodford County, 3.07 mi N of Benson to 3.2 mi NNW of Benson
Rating
EF0
Path length
0.69 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
40.894, -89.122

A tornado touched down in a field about 3 miles north of Benson in Woodford County at 12:03 PM CDT. The tornado traveled west across County Road 2200E before dissipating at 12:04 PM CDT. No damage was reported.

Tornado, Woodford

When
September 1, 11:05 AM CST to 11:08 AM CST
Where
Woodford County, 4.08 mi NNW of Benson to 5.83 mi NNW of Benson
Rating
EF0
Path length
1.75 mi
Path width
75 yd
Continued into
Marshall, Il (ILX)
Property damage
$1,000
Crop damage
$4,000
Reported by
Emergency Manager
Coordinates
40.904, -89.152

A tornado touched down in a field about 4 miles north-northwest of Benson in Woodford County at 12:05 PM CDT. The tornado traveled northwestward and crossed into Marshall County 1.2 miles southeast of Pattonsburg at 12:08 PM CDT. While in Woodford County, the tornado tore the tin roof off a shed and did minor damage to a corn field.

Tornado, Marshall

When
September 1, 11:08 AM CST to 11:09 AM CST
Where
Marshall County, 0.71 mi ESE of Pattonsburg to 0.54 mi ENE of Pattonsburg
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.926, -89.167

This tornado formed about 4 miles north-northwest of Benson in Woodford County then crossed into Marshall County 1.2 miles southeast of Pattonsburg at 12:08 PM CDT. The tornado tracked northwestward for 0.5 miles, then dissipated 0.8 miles east-southeast of Pattonsburg at 12:09 PM CDT. No damage was reported.

Tornado, Marshall

When
September 1, 11:32 AM CST to 11:33 AM CST
Where
Marshall County, 4.67 mi S of Sparland to 4.58 mi S of Sparland
Rating
EF0
Path length
0.09 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
40.962, -89.447

A tornado briefly touched down on the Illinois River about 1.6 miles south-southeast of Hopewell in Marshall County at 12:32 PM CDT. The tornado dissipated at 12:33 PM CDT. No damage was reported.

Tornado, Stark

When
September 1, 12:08 PM CST to 12:11 PM CST
Where
Stark County, 4.57 mi ESE of Wyoming to 3.38 mi ESE of Wyoming
Rating
EF0
Path length
1.3 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
41.048, -89.687

A tornado touched down in a field about 4.6 miles east-southeast of Wyoming in Stark County at 1:08 PM CDT. The tornado traveled northwestward for 1.3 miles, crossing County Road 1500 E, before dissipating 3.5 miles east of Wyoming at 1:11 PM CDT. No damage was reported.

Tornado, Stark

When
September 1, 12:11 PM CST to 12:14 PM CST
Where
Stark County, 4.55 mi SE of Castleton to 3.45 mi SE of Castleton
Rating
EF0
Path length
1.1 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
41.079, -89.652

A tornado touched down in a field 3.9 miles southeast of Castleton in Stark County at 1:11 PM CDT. The tornado traveled northwestward for 1.1 miles, crossing Illinois 40 before dissipating 2.8 miles southeast of Castleton at 1:14 PM CDT. No damage was reported.

Tornado, Stark

When
September 1, 12:24 PM CST to 12:26 PM CST
Where
Stark County, 0.72 mi SSW of Modena to 0.81 mi W of Modena
Rating
EF0
Path length
0.94 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
41.120, -89.773

A tornado touched down in a field about 4 miles north of Wyoming in Stark County at 1:24 PM CDT. The tornado traveled northwestward for 0.9 miles before dissipating 4.8 miles north-northwest of Wyoming at 1:26 PM CDT. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyThe tornado archive for Illinois, 2012Warnings in Illinois, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409678, 409679, 409680, 409681, 409682, 409683, 409684, 409685.